Pharmaceutical

Accidental exposure to fentanyl skin patch can be deadly to kids

hand hold patch Accidental exposure to fentanyl skin patch can be deadly to kidsThe Food and Drug Administration (FDA) is warning patients, caregivers and health care providers that accidental exposure to the skin patch containing the powerful painkiller fentanyl can be deadly, especially to young children, and that extra caution should be exercised for storing and disposing of the patches. The agency has received reports of young children who have died or become seriously ill from accidentally coming in contact with these skin patches.

“These types of events are tragic; you never want this to happen. We are looking for ways that we can help prevent this from happening in the future,” says Douglas Throckmorton, M.D., deputy director of FDA’s Center for Drug Evaluation and Research. “This reinforces the need to talk to patients and their families to make sure that these patches are stored, used and disposed of carefully.”

The fentanyl transdermal system is marketed under the brand name Duragesic and is also available as a generic. It contains a powerful opioid pain reliever and is used to treat patients who are in constant pain by releasing the medication over the course of three days. An overdose of fentanyl – caused when a child either swallows the patch or applies it to his or her own skin – can cause death by slowing breathing and increasing the levels of carbon dioxide in the blood.

Since 1997, there have been 26 cases of accidental exposure to fentanyl including 10 deaths and 12 hospitalizations. Most of the incidents involved children younger than 2 years old.

Infants and toddlers have unique risks of accidental exposure to fentanyl. Infants are often held by adults, increasing the chances that a partially detached patch could be transferred from adult to child. Toddlers are more likely to find lost, discarded or improperly stored patches and ingest them or stick them on themselves.

Children are particularly vulnerable to a fentanyl overdose because, unlike adults, they have not been exposed to this type of potent medicine before and are more vulnerable to its effects. Also, a greater amount of the medicine is released if the patch is chewed and swallowed.

Even after the patch has been worn and discarded, it can still retain as much as 50 percent or more of the drug.

The FDA recommends disposing of used patches by folding them in half so that the sticky sides meet, and then flushing them down the toilet. They should not be placed in the household trash where children or pets can find them.

The FDA has issued two public health advisories – in 2005 and again 2007 – about the safe use of fentanyl patches and is continuing its outreach to patients, caregivers and health care professionals about the dangers of accidental exposure.

Source: FDA